Alert archive / Florida / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 26, NWS Miami, FL

May 3, 2005Glades County, Florida

NWS Miami, FL issued this severe thunderstorm warning at May 3, 2005, 8:30 PM EDT for Glades County, Florida. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2005, 8:30 PM EDT (00:30 UTC)
Expired
May 3, 2005, 9:30 PM EDT
In force
60 min
Issued by
NWS Miami, FL
Area
Counties, with a storm outline in the text

County Glades County, FL

The radar

The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 0.5 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 2005-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 350 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 2005-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
350 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1097 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMFL 040032
SVRMFL
FLC043-040130-
/O.NEW.KMFL.SV.W.0026.050504T0030Z-050504T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
830 PM EDT TUE MAY 3 2005

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN GLADES COUNTY 
  IN SOUTH FLORIDA

* UNTIL 930 PM EDT

* AT 826 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE.  THIS STORM WAS LOCATED 13 MILES NORTHWEST OF
  BRIGHTON SEMINOLE RESERVATION...OR 11 MILES SOUTHEAST OF LAKE      
  PLACID...AND MOVING EAST-SOUTHEAST AT 25 MPH.

* THE STORM WILL AFFECT...
  LYKES RANCH
  BRIGHTON SEMINOLE RESERVATION
  BUCKHEAD RIDGE
  LAKEPORT

THIS STORM HAS A HISTORY OF PRODUCING QUARTER TO GOLFBALL SIZED HAIL.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY 
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN AN INTERIOR ROOM IN
THE LOWEST FLOOR OF YOUR HOUSE OR BUSINESS IF A TORNADO IS SPOTTED.

LAT...LON 2732 8126 2715 8132 2686 8114 2719 8080

$$
HANDEL
2 follow-up statements
000
WWUS52 KMFL 040054
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
853 PM EDT TUE MAY 3 2005

FLC043-040130-
/O.CON.KMFL.SV.W.0026.000000T0000Z-050504T0130Z/
GLADES FL-
853 PM EDT TUE MAY 3 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 930 PM EDT FOR
NORTHEASTERN GLADES COUNTY...

AT 848 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 9 MILES NORTHWEST OF BRIGHTON SEMINOLE
RESERVATION...OR ABOUT 15 MILES NORTH OF LAKEPORT...MOVING EAST AT 20
MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BUCKHEAD RIDGE.

SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WINDS IN EXCESS OF 60
MPH...DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAINFALL. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR 
HOME OR BUSINESS.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE FORECAST 
OFFICE IN MIAMI DIRECTLY AT 305.229.4522.

LAT...LON 2730 8117 2718 8127 2696 8100 2719 8080

$$
HANDEL
000
WWUS52 KMFL 040129
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
928 PM EDT TUE MAY 3 2005

FLC043-040138-
/O.EXP.KMFL.SV.W.0026.000000T0000Z-050504T0130Z/
GLADES FL-
928 PM EDT TUE MAY 3 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GLADES COUNTY
EXPIRES AT 930 PM EDT...

THE STORM THAT PROMPTED THE WARNING HAD DISSIPATED AND IS NO LONGER 
A THREAT TO GLADES COUNTY...THUS THE WARNING WILL BE ALLOWED TO 
EXPIRE.

LAT...LON 2730 8117 2718 8127 2696 8100 2719 8080

$$
HANDEL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:50 PM EDT, 5 hours 40 minutes earlier.

Area forecast discussion, May 3, 2:50 PM EDT, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
250 PM EDT TUE MAY 3 2005

.DISCUSSION...SEVERE THUNDERSTORMS NOW AFFECTING PARTS OF THE
MIAMI AREA...REFER TO LATEST WARNINGS/STMTS FOR MORE INFORMATION ON
THIS VERY ACTIVE WEATHER. THESE STORMS WILL CONTINUE TO AFFECT
PARTS OF SOUTH FL OVER THE NEXT FEW HOURS...BEFORE DIMINISHING IN
BOTH COVERAGE AND INTENSITY DURING THE EARLY EVENING HOURS.

BOTH GFS/ETA SHOW FRONTAL BOUNDARY SLOWLY PROGRESSING NORTH
TONIGHT-TOMORROW...REACHING INTO CENTRAL FLORIDA TOMORROW. WILL
KEEP CHANCE POPS OVERNIGHT INTO THE MORNING HOURS DO TO ISENTROPIC
LIFT WHICH MAY KEEP SOME ACTIVITY ONGOING THROUGHOUT THE NIGHT...AND
MAINTAIN LIKELY POPS NORTHERN AREAS TOMORROW AFTERNOON AND CHANCE
POPS FURTHER SOUTH. BEST CONVERGENCE TOMORROW AFTERNOON LOOKS TO
BE ACROSS PALM BEACH COUNTY.

GFS/ETA SHOW LOW PRESSURE FORMING ALONG THE FRONT JUST EAST OF THE
FL COAST WED NIGHT INTO THU...THEN TRACKING AWAY FROM THE AREA
FRIDAY WITH HIGH PRESSURE BUILDING INTO THE AREA FROM THE NORTH
FOR THE UPCOMING WEEKEND. WILL MAINTAIN CHANCE POPS THROUGH
THURSDAY...THEN GO WITH DRY WEATHER FRI-SUN.

&&

.MARINE...WINDS WILL GENERALLY REMAIN UNDER 15 KNOTS THROUGH THE
PERIOD. GULF STREAM SEAS MAY BUILD TO 6 FT OVER THE WEEKEND...AS
THE FLOW TURNS NORTHERLY.

&&

.FIRE WEATHER...NO CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  71  83  71  85 /  50  70  40  50
FORT LAUDERDALE  73  84  72  84 /  50  50  40  40
MIAMI            73  85  72  86 /  50  50  40  40
NAPLES           69  82  70  83 /  50  50  30  40

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

DFG
Hazardous weather outlook, May 3, 2:00 PM EDT, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...AMENDED
NATIONAL WEATHER SERVICE MIAMI FL
200 PM EDT TUE MAY 3 2005

FLZ063-066>075-032200-
BROWARD METROPOLITAN-DADE METROPOLITAN-EASTERN COLLIER-GLADES-HENDRY-
MAINLAND MONROE-PALM BEACH EASTERN-PALM BEACH WESTERN-
WESTERN BROWARD-WESTERN COLLIER-WESTERN DADE-
200 PM EDT TUE MAY 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...MODERATE RISK OF LIGHTNING OVER SOUTH FLORIDA TODAY...
...STRONG THUNDERSTORMS ACROSS SOUTHEAST METRO AREAS...

A WEAK COLD FRONT OVER SOUTH FLORIDA WILL MOVE SLOWLY NORTH THROUGH
TONIGHT AND WITH SUFFICIENT HEATING, WILL PRODUCE SCATTERED SHOWERS
AND THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING. SOME OF THE
STORMS ACROSS THE SOUTHEAST METRO AREAS WILL BE STRONG WITH GUSTY
WINDS IN EXCESS OF 50 MPH, LARGE HAIL, AND FREQUENT LIGHTNING.

NO OTHER HAZARDOUS WEATHER IS EXPECTED.

ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON THE
NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO. FOR
INFORMATION IN SPANISH, VISIT OUR WEB SITE AT ELTIEMPOENMIAMI.INFO.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION REQUESTED THIS AFTERNOON.

In the hours before

Local storm report, May 3, 3:15 PM EDT, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
315 PM EDT TUE MAY 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             MIAMI INTERNATIONAL AIR 25.80N 80.29W
05/03/2005  0.25 INCH        MIAMI-DADE         FL   NWS EMPLOYEE

            DIME SIZE HAIL REPORTED BY NWS EMPLOYEE AT DOLPHIN
            EXPRESSWAY 836 NEAR THE MIAMI INTERNATIONAL AIRPORT.

0305 PM     HAIL             SWEETWATER              25.76N 80.37W
05/03/2005  0.25 INCH        MIAMI-DADE         FL   TRAINED SPOTTER

            SKYWARN SPOTTER REPORTED PEA-SIZED HAIL NEAR SW 14TH ST
            AND 12TH AVE IN THE WESTCHESTER AREA.

0305 PM     HAIL             SWEETWATER              25.76N 80.37W
05/03/2005  0.25 INCH        MIAMI-DADE         FL   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED PEA-SIZED HAIL NEAR SW 24TH ST
            AND 12TH AVENUE IN THE WESTCHESTER AREA.

&&

DM
Local storm report, May 3, 3:23 PM EDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
323 PM EDT TUE MAY 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             SOUTH MIAMI             25.71N 80.30W
05/03/2005  0.25 INCH        MIAMI-DADE         FL   LAW ENFORCEMENT

            MIAMI-DADE POLICE OFFICER REPORTED PEA-SIZE HAIL NEAR
            104TH ST. AND HAMMOCKS BLVD IN THE KENDALL AREA.

&&

DM
Local storm report, May 3, 3:31 PM EDT, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
331 PM EDT TUE MAY 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             SOUTH MIAMI             25.71N 80.30W
05/03/2005  0.25 INCH        MIAMI-DADE         FL   NWS EMPLOYEE

            NWS FORECASTER REPORTED SMALL BRANCHES DOWN AND PEA-SIZE
            HAIL ABOUT 2 MILES NW OF KENDALL-TAMIAMI AIRPORT.

&&

DM
Local storm report, May 3, 4:06 PM EDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
406 PM EDT TUE MAY 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND GST     PERRINE                 25.62N 80.34W
05/03/2005  0 MPH            MIAMI-DADE         FL   TRAINED SPOTTER

            SPOTTER REPORTED EST 55 MPH NEAR SW 184TH ST AND TURNPIKE
            IN THE PERRINE AREA.

0356 PM     HAIL             HOMESTEAD               25.48N 80.47W
05/03/2005  0.75 INCH        MIAMI-DADE         FL   TRAINED SPOTTER

            PENNY-SIZE HAIL AND SVR TSTM WITH 30 KT WNDS REPORTED BY
            OBSERVER.

&&

DM
Local storm report, May 3, 4:54 PM EDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
454 PM EDT TUE MAY 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     5 N PALMDALE            27.01N 81.31W
05/03/2005                   GLADES             FL   EMERGENCY MNGR

            TREES DOWN NEAR U.S. 27 NORTH OF PALMDALE.

&&

DM
Local storm report, May 3, 7:57 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
757 PM EDT TUE MAY 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     5 S KENDALE LAKES       25.64N 80.42W
05/03/2005                   MIAMI-DADE         FL   NWS EMPLOYEE

            LARGE TREE BRANCHES DOWN. LARGE TREE SPLIT. UTILITY POLE
            LEANING. DAMAGE REPORTED BY OFF-DUTY NWS EMPLOYEE NEAR SW
            137TH AVE AND SW 104TH ST.

&&

TW

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 2:23 PM EDTSevere Thunderstorm WarningMFLPalm Beach67 min
May 4, 2:42 PM EDTSevere Thunderstorm WarningMFLBroward66 min
May 4, 6:29 PM EDTSevere Thunderstorm WarningMFLMiami-Dade62 min
May 4, 7:00 PM EDTSpecial Marine WarningMFL60 min

Nearby

Severe Thunderstorm Warnings in Florida, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.